Alert archive / Tennessee / Flash Flood Warnings in 2002
Flash Flood Warning 12, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Mar 17, 2002, 8:47 AM CST for Bledsoe County, Rhea County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2002, 8:47 AM CST (14:47 UTC)
- Expired
- Mar 17, 2002, 11:45 AM CST
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Bledsoe County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 117 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 171447
FFWMRX
TNC007-143-171745-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
839 AM CST SUN MAR 17 2002
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BLEDSOE COUNTY IN EAST TENNESSEE
RHEA COUNTY IN EAST TENNESSEE
* UNTIL 1145 AM CST(1245 PM EST)
* AT 838 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN WHICH CONTINUE TO AFFECT MUCH
OF BLEDSOE COUNTY AS WELL AS NORTHERN SECTIONS OF RHEA COUNTY.
THE THUNDERSTORMS ARE OCCURRING ALONG A STATIONARY FRONT IN PLACE
ACROSS THIS REGION.
NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 2 TO 3
INCHES OF RAIN HAVE FALLEN OVER THE PAST 5 HOURS. AN ADDITIONAL
INCH OF RAIN IS POSSIBLE OVER THE NEXT 3 HOURS.
AT 839 AM CST(939 AM EST) LOCAL LAW ENFORCEMENT REPORTED NUMEROUS
ROADS CLOSED DUE TO HIGH WATER IN MUCH OF BLEDSOE AND PRIMARILY
NORTHERN SECTIONS OF RHEA COUNTY. SOME HOMES WERE BEING EVACUATED IN
BOTH COUNTIES DUE TO RISING WATER.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3576 8523 3555 8543 3541 8530 3547 8514
3543 8501 3572 8471 3580 8476What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 2:27 AM CST, 6 hours 20 minutes earlier.
Area forecast discussion, Mar 17, 2:27 AM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 327 AM EST SUN MAR 17 2002 CONVECTIVE COMPLEX OVER WEST AND MIDDLE TN ASSOCIATED WITH LOW LEVEL JET BEGINNING TO SHIFT EAST INTO MY FORECAST AREA. EXPECT MOST OF IT WILL MOVE OUT THIS MORNING AS JET MOVES OFF TO THE NORTHEAST. ACTIVITY THIS AFTERNOON WILL BE MORE SCATTERED AND LIGHT. WILL GO LIKELY POPS EVERYWHERE. TONIGHT INGREDIENTS COMING TOGETHER FOR A HEAVY RAIN EVENT. VERY DEEP/STRONG LIFT AND CONVERGENCE AS SHORTWAVE AND WEAK SURFACE REFLECTION MOVE ACROSS SOUTHERN APPALACHIANS. PRECIP WATER VALUES AROUND 1.5. ETA FOUS GIVES 1.94 OVERNIGHT AND QPFERD PLACES MY FORECAST AREA DIRECTLY UNDER AN AREA WHERE RAINFALL IS EXPECTED TO EXCEED FLASH FLOOD GUIDANCE. ONE HOUR FLASH FLOOD GUIDANCE FOR MY AREA IS AROUND 1-1.5 FOR ONE HOUR AND 1.7-2.2 FOR THREE HOURS. AFTER COORDINATING WITH JKL AND OHX WILL ISSUED FLASH FLOOD WATCH FOR THE ENTIRE AREA TONIGHT. FRONT WILL MOVE JUST TO THE SOUTH ON MONDAY. WIDESPREAD RAIN WILL BE ONGOING AT THE START OF THE PERIOD BUT SHOULD TAPER OFF A BIT AS FRONT MOVES SOUTH. WILL ASSIGN LIKELY POPS THROUGHOUT. GUIDANCE TEMPS CLOSE AND LOOK REASONABLE. THANKS FOR THE COORDINATION OHX...JKL AND RLX. CHA 72 59 70 54 / 70 100 60 50 TYS 68 56 68 53 / 70 100 60 50 TRI 65 52 64 49 / 70 100 60 50 OQT 68 56 68 53 / 70 100 60 50 .MRX... NC...FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES NCZ060>061. TN...FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES TNZ012>018... TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. VA...FLASH FLOOD WATCH FOR SUNDAY NIGHT FOR ZONES VAZ001>002... VAZ005>006...VAZ008. AUSTIN
In the hours before
Local storm report, Mar 17, 8:37 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
937 AM EST SUN MAR 17 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM FRIENDSVILLE TN FLASH FLOODS
03/17/02 BLOUNT BIG SPRINGS RIDGE ROAD IS
COMPLETELY COVERED BY
MOVING WATER. TREE ALSO
ACROSS ROAD.REPORTED BY
SPOTTERS
0852 AM KNOXVILLE TN FLASH FLOODS
03/17/02 KNOX PARKSIDE ROAD CLOSED DUE
TO WATER ACROSS ROADWAY.
MUDSLIDE AT THE JUNCTION OF
KINGSTON PIKE AND EBENEEZER
RD.REPORTED BY LAW
ENFORCEMENT
0857 AM LOUDON TN FLASH FLOODS
03/17/02 LOUDON MARTEL ROAD CLOSED DUE TO
MOVING WATER COVERING THE
ROAD.REPORTED BY LAW
ENFORCEMENT
0903 AM KINGSTON TN FLASH FLOODS
03/17/02 ROANE PONDERS GAP BRIDGE COVERED
BY WATER. PONDERS GAP
BRIDGE ROAD WASHED
OUT.REPORTED BY LAW
ENFORCEMENT
0906 AM SEVIERVILLE TN FLASH FLOODS
03/17/02 SEVIER CHAPMAN HWY IS COVERED BY
MOVING WATER. REPORTED BY
LAW ENFORCEMENT
DAEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 6:10 AM CST | Flash Flood Warning | MRX | Blount, Knox, Loudon, Meigs, Roane, Sevier | 3 hr |
| Mar 17, 6:32 AM CST | Flash Flood Warning | MRX | Blount, Knox, Loudon, Meigs, Roane, Sevier | 2 hr |
| Mar 17, 9:08 AM CST | Flash Flood Warning | MRX | Blount, Sevier | 3 hr |
| Mar 17, 1:49 PM CST | Flash Flood Warning | MRX | Cocke, Jefferson, Knox, Sevier | 4 hr |
Nearby
Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.